Hail, Fulton
- When
- July 19, 5:00 PM EST
- Where
- Fulton County, 1.38 mi S of Johnstown
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 43.000, -74.380
A slow-moving thunderstorm produced torrential rainfall across the Village of Fonda on Monday, July 19, 2021. Between 3 and 4 inches of rain fell in just a couple of hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow-moving thunderstorm produced torrential rainfall across the Village of Fonda on Monday, July 19, 2021. Between 3 and 4 inches of rain fell in just a couple of hours. A small creek north of the village overflowed its banks, sending water and mud downstream into the village. Storm drains became plugged up with debris so water was unable to get through. Many roads were closed and impassable in and around the village until early Tuesday morning, July 20, 2021.
A state of emergency was issued in the Village of Fonda as a result of the flooding.
In addition, this thunderstorm produced 1 inch hail near Johnstown, NY.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 3:04 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 404 PM EDT Mon Jul 19 2021 .SYNOPSIS... A few showers and thunderstorms will be possible mainly north and west of Albany through this evening. Warmer temperatures are expected on Tuesday with a chance for showers and thunderstorms mainly along and north of I-90 in the afternoon and evening. Wednesday will be not quite as warm with more scattered showers and thunderstorms expected. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 350 pm, clouds have diminished across most of the CWA aside from western New England where they are still under the influence of the slowly-departing upper low. Temperatures have rebounded nicely where the sun has emerged, contributing to around 500-1000 J/kg of MLCAPE per SPC Mesoanalysis. Thus far nothing more than a couple of isolated showers have developed as there is a trend for increasing subsidence with the trough moving out. However, will retain slight/low chance PoPs mainly from the Capital District north and west through this evening. Already one notable storm has developed along a convergence zone across Onieda County. Tonight, a few showers/storms may linger early, and then we will have an increasing trend for clearing skies as a ridge of high pressure builds in. This should set the stage for some fog development as low levels remain fairly most due to the recent rainfall and with dewpoints remaining in the 60s. Lows mainly in the low to mid-60s expected. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Tuesday into Tuesday night, an amplifying shortwave trough will approach from Ontario, with its axis reaching western/central NY likely by late Tuesday night. Midlevel flow will flatten ahead of this wave Tuesday, so it's likely that the morning into much of the afternoon will remain dry, especially for areas along and south of I- 90. 850 mb temps in the mid-teens (C) and partial sunshine leading to rather deep mixing should boost high temps as high as the mid to upper 80s in the valleys, with mainly 70s over the higher terrain. Midlevel lapse rates will be poor, but a warm and fairly moist boundary layer should allow SBCAPE of 1-2k J/kg to develop. Deep layer shear will be fairly weak at around 15-20 kt, but increasing to 20-30 kt late in the evening into the overnight hours. The poor timing of the increased midlevel flow and forcing for ascent tied to the incoming trough overnight will diminish both coverage and severity of storms, with best chances over the southern Adirondacks. A couple of strong wind gusts cannot be ruled out, but the forecast area is not outlooked for severe weather by SPC. At least scattered showers and isolated storms should linger into at least the first part of the overnight hours as DCVA ahead of the trough increases. This will be compensated by diminishing instability, however. Lows in the upper 50s to mid-60s are expected. The midlevel trough should encompass the forecast area on Wednesday, with 500 mb temps around -14C. That is on the cold side for this time of year, between the 10 and 25 percentile per the SPC sounding climatology page. Along with the cold midlevel temps, 700 to 500 mb lapse rates will be rather steep at 6.5-7 C/km. Although the best DCVA/height falls will remain south of the area, the presence of the trough overhead along with diurnal heating should yield at least marginal surface-based instability (likely 500-1500 J/kg), with scattered showers and storms developing in the afternoon. A couple of stronger storms containing hail cannot be ruled out given the cold midlevel temps and the strong lapse rates. High temps are expected to range from the upper 60s over the southern ADKs to the low 80s in the mid-Hudson Valley. Showers and storms should quickly diminish with the loss of diurnal heating Wednesday night. The midlevel trough axis should shift east with higher pressure building in at the surface. A seasonably cool airmass looks to filter in, with 850 mb temps falling to around 10C. Lows mainly in the 50s are expected. && .LONG TERM /THURSDAY THROUGH MONDAY/... Dry weather is expected for Thursday with northwest flow in place and a surface high pressure off to the west across the Ohio Valley/ Great Lakes. Dewpoints will be lower than recent days, with values down into the upper 50s, along with daytime highs in the 70s. An upper level trough will be moving across northern New England for Thursday night into Friday. This could allow for a few spotty showers or t-storms, mainly during peak heating on Friday afternoon and evening. Coverage of precip looks only scattered at best. Daytime temps will continue to be in the 70s with overnight lows in the 50s. Dewpoints will continue to remain in the 50s, so it won't be feeling overly muggy outside. While Saturday should be dry, another approaching upper level disturbance may bring some showers or t-storms for Sunday into Monday, depending on the exact timing. Highest chance will likely be during the afternoon/evening hours. High temps will continue to be in the upper 70s to low 80s for the weekend, but may increase towards the mid 80s by Monday. Dewpoints will be on the rise over the weekend as well, with the humid weather making a return to all areas. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Conditions are currently VFR at ALB, GFL, and POU, with partial clearing to the north and west of the Capital District as of 1:20 PM EDT. South an east of the Capital District, skies remain BNK to OVC under a mid-level cloud deck. PSF is not reporting at this time, but given thicker cloud cover here and MVFR conditions at nearby AQW, expect that conditions at PSF are MVFR, but will improve to VFR over the next couple of hours. Some isolated showers are possible this afternoon, mainly at GFL and ALB. Visibilities could briefly be reduced to MVFR/IFR conditions in any showers, but otherwise VFR conditions are expected through this afternoon until around midnight tonight. Any showers look to diminish after sunset. With clearing skies, light winds, and moist ground conditions tonight, some fog development is possible after midnight, especially at the normally foggier places (GFL, PSF). Have also included patchy fog at ALB, but confidence in fog/reduction in visibilities is not as high as for GFL/PSF. Fog should mix out tomorrow morning after sunrise, with some SCT to BKN mid-level clouds expected through the end of the TAF period. Winds this afternoon will shift to the northwest at 5-10 kt before becoming light to calm tonight. Winds increase to 5-10 kt again tomorrow morning after sunrise mainly out of the west. Outlook... Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... It will be a bit drier than recent days tomorrow, but RH values will still only fall into the 50 to 60 percent range with light to moderate westerly winds. Scattered showers and thunderstorms will be possible in the afternoon and evening, mainly along and north of I-90. Scattered showers and thunderstorms will continue Wednesday with moist conditions as RH values only fall into the 60 to 70 percent range. && .HYDROLOGY... Soils remain quite wet as much of the HSA has experienced 200-400 percent of normal precipitation over the past week. Flood warnings remain in effect along the Housatonic in Connecticut for minor river flooding. Scattered showers and thunderstorms will remain in the forecast Tuesday into Wednesday. Although locally heavy downpours are possible, widespread flooding issues or flash flood threats are not expected at this time. However, given the wet soils and low flash flood guidance, an isolated flash flood cannot be ruled out. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...Frugis AVIATION...Main FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 405 PM EDT Mon Jul 19 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-201100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 405 PM EDT Mon Jul 19 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated, non severe thunderstorms are possible this afternoon and evening, mainly for areas along and west of the Hudson River and along and north of the Mohawk River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday afternoon and evening, then again on Wednesday, mainly in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM HEAVY RAIN PITTSFIELD 42.42N 73.23W
07/19/2021 M1.04 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0618 AM HEAVY RAIN RENSSELAERVILLE 42.51N 74.20W
07/19/2021 M1.02 INCH ALBANY NY WEATHERNET6
WEATHERNET6
0714 AM HEAVY RAIN BECKET 42.26N 73.12W
07/19/2021 M1.75 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0730 AM HEAVY RAIN HOOSICK FALLS 42.91N 73.35W
07/19/2021 M1.32 INCH RENSSELAER NY WEATHERNET6
WEATHERNET6
0737 AM HEAVY RAIN CLARKSBURG 42.73N 73.07W
07/19/2021 M2.22 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0807 AM HEAVY RAIN LANDGROVE 43.29N 72.84W
07/19/2021 M1.06 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0929 AM HEAVY RAIN WOODFORD 42.89N 73.01W
07/19/2021 M1.20 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
1154 AM HEAVY RAIN CLIFTON PARK 42.84N 73.78W
07/19/2021 M1.69 INCH SARATOGA NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2103746
EVENT NUMBER ALY2103747
EVENT NUMBER ALY2103748
EVENT NUMBER ALY2103749
EVENT NUMBER ALY2103750
EVENT NUMBER ALY2103751
EVENT NUMBER ALY2103752
EVENT NUMBER ALY2103753
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1236 PM EDT MON JUL 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD PITTSFIELD 42.45N 73.26W
07/18/2021 BERKSHIRE MA NEWSPAPER
NORTH STREET WAS CLOSED BETWEEN BURKE AVENUE AND NEW
ROAD DUE TO FLOODING
&&
EVENT NUMBER ALY2103754
DBTThe Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Multiple reports of flash flooding in and around the Village of Fonda. A small creek north of Fonda overflowed its banks causing 6 to 8 inches of water and mud to flow down Broadway (Route 30A) to Main Street (Route 5), causing multiple roads to be closed. Road shoulders were washed out on Old Johnson Road. The Interstate 90 off-ramps were closed at Exit 28 in the village of Fultonville due to flooding.
Multiple roads remained closed in the Village of Fonda due to a combination of water and mud on the roads. Many roads reopened early Tuesday morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971774, 971772, 971777.